Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Nursing & staining on POP, should I switch to combination pills?

1 January, 2018

Question:

Firstly, thank you for the valuable service that you provide for women like me that have multiple questions and appreciate a reliable safe space to get answers.

I had a baby three months ago and I nurse him, aside from one feeding a day. With my other children, I was able to do this and nurse clean for approximately a year and a half to 2 1⁄2 years each time. For some reason, this time at about seven weeks postpartum, a couple days after I started the mini pill, I experienced spotting. My doctor gave me aygestin to take along with the mini pill to stop the staining. It worked right away and continued working for about 5 1⁄2 weeks.

Now, I am once again experiencing spotting. It is very minimal as I can wear a black pantiliner and not need to change it all day. However it is still randomly spotting each day. I find it extremely stressful to make sure to not become assur but I am really trying. I spoke to my doctor this morning and she suggested switching from the mini pill to the combination pill to stop this spotting. I wanted to check if this would be my best course of action? As I am concerned that I will now possibly have a decrease in milk supply? Also does this cause my period to return if I take the packs back to back and skip the empty pills?

I am not sure who to ask these questions of as the doctor's primary concern is medical and not halachic and I was hoping possibly you would have information to help me out in making this decision. It seems like if I stay on the mini pill I will continue to spot, but I also would like my best chance at nursing clean for as long as possible.


Answer:

Mazal tov on the recent birth of your baby!

It is not unusual to experience irregular staining on the minipill. Even if you had positive experiences with the minipill and nursing clean with your previous children, there is no guarantee that you will have that same experience with this child. Every baby and every postpartum period is different.

If the staining is very light, it may be worthwhile sticking it out a bit longer to see if your body adjusts. If that is too stressful for you, you can try another brand/formulation of the minipill (if available in your area), since you may experience less staining with that pill.

If that is not an option, switching to the combination pill is possible. In general, at three months postpartum, most women can overcome any decrease in milk supply by increasing both the frequency and length of feedings. However, it may be worthwhile waiting to switch to the combination pill until you start supplementing with solid foods and your baby has additional sources of nutrition.

You can speak to your doctor about taking multiple packs back to back without a break. While some women are able to take up to 3 packs in a row before taking a one-week break to get their period, other women will begin experience bleeding or staining after 1.5 or 2 packs.

Please feel free to get back to us with any further questions.

B'hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.